You are using an outdated browser. Please upgrade your browser to improve your experience.

You are using an outdated browser.

To ensure optimal security, this website will soon be unavailable on this browser. Please upgrade your browser to allow continued use of ACP websites.

You are here

Prepping for Nerve Agents

(from the December 2018 ACP Hospitalist)

Feds, clinical experts offer guidance for hospitals.

By Charlotte Huff

The near-deadly nerve agent attacks that rocked England this past spring have provided hospital physicians with yet another reminder that they could one day be sitting on the front lines of chemical warfare, regardless of where they practice.

In August, several federal agencies released a short refresher document for hospitals and emergency responders with diagnosis, treatment, and decontamination protocols, including how to differentiate a nerve agent poisoning from the far more common scenario of an opioid overdose. More detailed guidance was under development.

Meanwhile, emergency physicians and medical toxicologists are striving to educate physicians about how best to prepare for a potential exposure to organophosphates, a category of highly toxic chemicals that includes tabun, sarin, soman, and VX. In2017, VX was identified as the toxin used in the alleged assassination of the brother of North Korean dictator Kim Jong-Un. More recently, in March 2018, the highly potent nerve agent Novichok nearly took the lives of a former Russian spy and his daughter in Salisbury, England.

While the Novichok agents have garnered many of the recent headlines, Denver medical toxicologist Vikhyat Bebarta, MD, said that it's the more commonly accessible chemical agents that keep him up at night.

Toxic industrial chemicals like chlorine, hydrogen sulfide, and cyanide are easy to make and are already used in manufacturing, said Dr. Bebarta, professor of emergency medicine, medical toxicology, and pharmacology at the University of Colorado in Denver. He coauthored an American College of Medical Toxicology (ACMT) position statement that was published in late 2017 and highlights medication alternatives if supplies of atropine and other life-saving treatments run short after an attack involving multiple people.

“We're not going to have enough,” Dr. Bebarta said. “So what other alternative therapies can providers use outside of the usual drugs?”

The chemical threat is rising, in part because sarin attacks in Syria have “basically democratized chemical weapons' use, and reinstilled the terrorism effect of it,” he explained, noting that his comments are based on risks that are public knowledge rather than any work he's done with the government.

“Some of the biggest concerns are oral consumption,” Dr. Bebarta said. “Getting into our salad bars, getting into our food supplies, getting into our water supplies.”

Rapid detection

In its August refresher for emergency responders and hospitals, federal officials described some of the key symptoms that signal a nerve agent exposure and its signature after-effects of a cholinergic crisis. (Promised additional guidance incorporating lessons from the England attacks had not been released as of press time.)

Nerve agent toxicity results from an excess of acetylcholine, which triggers the crisis. One common mnemonic used is SLUDGE, with many of the symptoms involving the production of excess fluids: Salivation, Lacrimination, Urination, Diarrhea, Gastrointestinal cramps, and Emesis.

Read the full article in ACP Hospitalist.

ACP Hospitalist provides news and information about hospital medicine, covering the latest trends and issues in the field.

Back to the January 2019 issue of ACP IMpact